Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS La Crosse, WI

August 3, 2004Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2004, 3:28 PM CDT for Winneshiek County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 3:28 PM CDT (20:28 UTC)
Expired
Aug 3, 2004, 4:00 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:33 PM CDTTSTM WND GST 602 W Decorah, IACARS PULLED OVER FROM HIGH WIND. ROCKED VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 032028
SVRARX
IAC191-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNESHIEK COUNTY IN NORTHEAST IOWA

* UNTIL 400 PM CDT

* AT 328 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE HAIL 2 MILES NORTH OF STATE ROAD 9 AND 245TH
  STREET...OR ABOUT 5 MILES WEST OF DECORAH. THE SEVERE THUNDERSTORM
  WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECORAH AND HIGHWAY 52 AND COUNTY W 34 AROUND 335 PM CDT...
  LOCUST AROUND 345 PM CDT...
  SATTRE AND HIGHLANDVILLE AROUND 350 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

LAT...LON 4337 9203 4321 9195 4325 9162 4350 9162

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:08 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 3, 3:08 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT TUE AUG 3 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

SEVERE WEATHER/TSRA POTENTIAL TONIGHT INTO WED MORNING...THEN
TEMPERATURES THRU THE PERIOD.

SURFACE ANALYSIS AT 18Z SHOWED LOW PRESSURE OVER NORTH CENTRAL KS
WITH A BROAD TROUGH TO THE EAST/NORTH INTO IA/IL. ONE BOUNDARY/
CONVERGENCE AXIS WAS LOCATED JUST NORTH OF THE MN BORDER. ANOTHER
EXTENDED FROM NEAR KSUX-KDSM-KEOK. LONG LIVED...MATURE CONVECTIVE
COMPLEX TRACKING EAST-SOUTHEAST ALONG MN/IA BORDER IN LOW LEVEL
CONVERGENT AXIS AND DECENT 850-7H WARM/MOISTURE ADVECTION/
CONVERGENCE. THIS COMPLEX RESPONSIBLE FOR 60-80+ MPH WINDS IN
PARTS OF SOUTHWEST MN EARLIER THIS AFTERNOON. LAPS ANALYSIS SHOWS
INSTABILITY AXIS WITH DEWPOINTS INTO THE MIDDLE 70S EXTENDING EAST
FROM THE CONVECTIVE COMPLEX AND INTO THE FORECAST AREA.

03/12Z MODELS INITIALIZED REASONABLY WELL. GFS WITH A BETTER FIT TO
7H-3H RA-OB DATA...WHILE ETA BETTER WITH 5H VORTICITY FIELD. DESPITE
THIS...MODELS OFFER RATHER SIMILAR SOLUTIONS TO EACH OTHER AND THEIR
PREVIOUS RUNS THROUGH 84HRS. 12Z ETA/GFS SOLUTIONS CLOSER TO EACH
OTHER...AT LEAST FOR THE FIRST 24-36 HRS...THAN THEIR 06Z COUNTER-
PARTS. ETA DID BETTER WITH 12Z-18Z PRECIP ACROSS THE CENTRAL CONUS.
PER WV IMAGERY ETA ALSO BETTER WITH SHORTWAVES ACROSS THE CENTRAL/
WESTERN CONUS AT 18Z. GFS BETTER WITH SFC PRESSURE FIELDS AT 18Z.
PER PROFILER NETWORK...GFS BETTER WITH SFC-7H WIND FIELDS AND
POSITION OF CONVERGENCE SUPPORTING THE CONVECTIVE COMPLEX THIS
AFTERNOON. WITH SPLIT ON EARLY PERFORMANCE...TENDED TO FAVOR AN
ETA/GFS COMPROMISE THIS CYCLE.

FOR THE SHORT TERM...FORCING RESPONSIBLE FOR THE ONGOING CONVECTION
TRANSLATES EAST-SOUTHEAST...ACROSS MAINLY THE SOUTHWEST HALF OF
THE FORECAST AREA TONIGHT. LATER TONIGHT THIS FORCING IS ACCOMPANIED
BY 2H-4H PV ADVECTION AND FAVORABLE 3H AGEOSTROPHIC FLOW/DIVERGENCE
IN RIGHT ENTRANCE REGION OF 110KT 3H JET ACROSS THE LK SUPERIOR/
HURON AREA. PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RANGE
TONIGHT...PLENTY OF MOISTURE/FUEL AVAILABLE FOR TSRA. RAISED POPS TO
CATEGORICAL RANGE OVER ABOUT SOUTHERN 2/3 OF FORECAST AREA TONIGHT.
CONTINUED LIKELY POPS OVER THE SOUTHEAST END OF THE FORECAST AREA
INTO WED MORNING AS SOME PV ADVECTION AND 3H AGEOSTROPHIC DIVERGENCE
LINGERS OVERHEAD AND SOME DEEPER MOISTURE REMAINS. AFTER ABOUT 18Z
WED...WEATHER QUIETS DOWN CONSIDERABLY. DRIER MID/UPPER LEVEL
AIRMASS IN THE WAKE OF THE DEPARTING SHORTWAVE...PUSHES IN DURING
THE AFTERNOON. LOW LEVEL NORTHWEST FLOW/COLD ADVECTION SPREADS
ACROSS THE AREA AS WELL AS THE SFC LOW TRACKS INTO THE OH VALLEY.
UPPER TROUGH SLOWLY DEEPENS IN THE EASTERN CONUS WED NIGHT THRU FRI
NIGHT WHILE THE UPPER RIDGE AXIS AMPLIFIES INTO MANITOBA/SASKAT.
DEVELOPING NORTHERLY FLOW ALOFT OVER THE REGION ALLOWS ANOTHER
RATHER LARGE...DRY AND SEASONABLY COOL AREA OF CANADIAN HIGH
PRESSURE TO SPREAD SOUTH ACROSS THE REGION FOR WED NIGHT-FRI NIGHT.
MODEL SOUNDINGS AND TIME-HGT X-SECTIONS SHOW A DRY...STABLE AIRMASS
OVER THE AREA FOR THIS TIME PERIOD. CUMULUS RULES INDICATE SCATTERED
DIURNAL CLOUD DEVELOPMENT UNDER THE COOL POOL ALOFT BOTH THU/FRI.
TENDED TO FAVOR WARMER OF NUMERICAL TEMPERATURE GUIDANCE TONIGHT
THRU THU. GFS-MOS LOWS LOOK REASONABLE THU NIGHT...BUT WITH THE HIGH
DRIFTING OVERHEAD SOME LOWS IN THE 40S A GOOD BET IN THE USUALLY
COLDER VALLEYS IN THE NORTHEAST THIRD OF THE FORECAST AREA. WITH
PLENTY OF SUNSHINE EXPECTED ON FRI...GFS MEX-MOS HIGHS LOOK A FEW
DEGREES TOO COOL. GFS MEX-MOS LOWS FRI NIGHT REASONABLE.

.LONG TERM...SATURDAY THROUGH TUESDAY

LATEST MEDIUM RANGE MODELS SHOW DECENT CONSISTENCY WITH EACH OTHER
AND THEIR PREVIOUS RUNS THRU 00Z SUN. MODELS THEN BEGIN TO DIVERGE
WITH THE DETAILS OF STRENGTH AND TIMING OF THE NEXT STRONGER
SHORTWAVE AND SFC TROUGH/FRONT THRU THE REGION SUN/MON. ENSEMBLES
SHOW 03/00Z OPERATIONAL GFS RUN TO BE A MIDDLE-OF-THE-PACK MEMBER
THRU MON/TUE...HOWEVER...ENSEMBLE DO START TO SHOW CONSIDERABLE
VARIABILITY/NOISE BY 12Z SUN. CONFIDENCE FOR THE 4 TO 7 DAY FORECAST
IS ABOUT AVERAGE FOR THIS CYCLE. WITH A RATHER DRY AIRMASS OVER THE
AREA INTO SAT MORNING...WILL LEAVE SAT DRY EVEN THOUGH SOUTHERLY
FLOW AND MOISTURE RETURN STARTS AS THE LARGE HIGH MOVES EAST. THE
SFC AND UPPER TROUGH APPROACH BY SUN MORNING...WITH SOME DIFFERENCES
IN MODEL TIMING...AND PUSHES ACROSS THE AREA SUN THRU MON. ALL
MODELS INDICATING DECENT MOISTURE RETURN WITH/AHEAD OF THE TROUGH.
PREVIOUS GRID FORECASTS WITH CHANCE TSRA STARTING SAT NIGHT AND
CONTINUING INTO MON NIGHT STILL LOOK GOOD. THE NEXT LARGE AND
SEASONABLY COOL CANADIAN HIGH IS SLATED TO MOVE SOUTH INTO THE AREA
ON TUE. PREVIOUS GRID FORECAST LOWS/HIGHS...GFS MEX-MOS...AND GFS
ENSEMBLE MOS GUIDANCE FOR THE SAT-TUE PERIOD ALL QUITE SIMILAR AND
APPEAR REASONABLE.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

RRS
Hazardous weather outlook, Aug 3, 11:58 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT TUE AUG 3 2004

MNZ079-088-WIZ017-029-032>034-041>044-041100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
1158 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
CENTRAL AND WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING FRONTAL BOUNDARY EXTENDS ALONG THE MINNESOTA-IOWA
BORDER AND INTO CENTRAL WISCONSIN. THIS WILL CONTINUE TO BE THE
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT...FUELED BY WARM...
MOIST AND UNSTABLE AIR. ALTHOUGH LIGHTNING...LOCALLY HEAVY RAIN...
AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...SEVERE WEATHER
IS EXPECTED TO REMAIN SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A THUNDERSTORM COMPLEX
COULD BE MOVING ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN WEDNESDAY
MORNING BUT WILL QUICKLY MOVE OUT OF THE REGION.

OTHER THUNDERSTORMS ARE POSSIBLE STARTING LATE SATURDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF HAIL AND
INTENSE RAINFALL FROM THE STRONGER STORMS WILL BE NEEDED THOUGH IF
A STORM MOVES THROUGH YOUR AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061-041100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-VERNON-
WINNESHIEK-
1158 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING FRONTAL BOUNDARY EXTENDED ALONG OR NEAR THE MINNESOTA-
IOWA STATE LINE LATE THIS MORNING. MEANWHILE...A THUNDERSTORM
COMPLEX NEAR SIOUX FALLS IS EXPECTED TO MIGRATE EAST-SOUTHEAST ALONG
OR JUST SOUTH OF THIS BOUNDARY PRODUCING STRONG TO DAMAGING WIND
THROUGH THE AFTERNOON. IN FACT...THE SEVERE WEATHER POTENTIAL FOR
STRONG WINDS IS HIGHER OVER PARTS OF NORTHEAST IOWA BETWEEN 3 AND 7
PM TODAY. SOME STORMS COULD ALSO PRODUCE LARGE HAIL...BUT WIND IS
THE MAIN THREAT AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE COULD BE SOME ONGOING THUNDERSTORMS WEDNESDAY MORNING...BUT
THESE SHOULD EXIT BY MIDDAY. DUE TO LIMITED INSTABILITY...NO SEVERE
STORMS ARE ANTICIPATED AT THIS TIME.

OTHER THUNDERSTORMS ARE POSSIBLE STARTING LATE SATURDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING...
ESPECIALLY ACROSS NORTHEAST IOWA AND MINNESOTA COUNTIES ALONG THE
IOWA BORDER. MONITOR CONDITIONS FOR WARNINGS IN UPSTREAM COUNTIES OR
IF STORMS DEVELOP IN YOUR AREA. PEAK WIND GUSTS WILL BE ESPECIALLY
USEFUL IF THE LINE OF STORMS TO THE WEST HOLDS TOGETHER AND MOVES IN
LATER TODAY. BE IN PLACE BEFORE STORMS ARRIVE AND REPORT YOUR PEAK
GUSTS TO THE LA CROSSE NATIONAL WEATHER SERVICE OR A CENTRAL
DISPATCH.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Special weather statement, Aug 3, 12:02 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 NOON CDT TUE AUG 3 2004

IAZ008-018-019-032200-
CHICKASAW-FLOYD-MITCHELL-
1200 NOON CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 696 REMAINS IN EFFECT UNTIL 500
PM CDT FOR THE FOLLOWING COUNTIES...

FLOYD...MITCHELL...AND CHICKASAW.

SHEA
Special weather statement, Aug 3, 1:43 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
143 PM CDT TUE AUG 3 2004

IAZ008-018-019-032200-
CHICKASAW-FLOYD-MITCHELL-
143 PM CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 696 REMAINS IN EFFECT UNTIL 500
PM CDT FOR THE FOLLOWING COUNTIES...

FLOYD...MITCHELL...AND CHICKASAW.

A LINE OF INTENSE THUNDERSTORMS CONTINUES TO APPROACH FROM THE WEST.
IF THEY HOLD TOGETHER...THEY COULD PRODUCE WIND GUSTS UP TO 80 MPH
DURING THE LAST TWO HOURS OF THE WATCH...3 TO 5 PM.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:09 PM CDTSevere Thunderstorm WarningARXMitchell51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.